Studies have shown that some patients experience an increased risk of cardiovascular problems after a transplant. There is evidence of a higher risk in patients who received an allogeneic (donor) transplant and also in certain autologous transplant recipients. Risks vary depending on many factors, including a previous treatment with certain types of chemotherapy, radiation to the chest, type of conditioning for transplant, type of transplant, gender, age at transplant, and graft-vs.-host disease history. Patients who are already at an increased risk due to factors such as diabetes, smoking, poor diet and lack of exercise may be at particularly high risk. A strong family history of heart problems also is an indicator of increased risk after a transplant. See:
Yes, children can be at an increased risk of cardiovascular problems. Even if they don't have symptoms of heart or circulatory problems, damage may still be present that could affect the child in adolescence or adulthood. See:
Total body radiation, center of chest radiation and chemotherapy drugs called anthracyclines appear to be the main causes of post-transplant cardiovascular problems. Some examples of anthracycline drugs are aclarubicin (Aclacinomycin A), daunorubicin (Cerubidine), doxorubicin (Adriamycin), epirubicin (Ellence), and pirarubicin (THP). Novantrone (mitoxantrone), even though not a pure anthracycline drug, also is thought to have some cardiotoxicity.
Certain after-effects of the transplant can also contribute to an increase in risk of cardiovascular disease. GVHD disease may cause inflammation in the circulatory system, which may lead to arteriosclerosis. Some of the medications used to treat GVHD may also cause problems with excess weight gain, high blood pressure, and high cholesterol. Metabolic syndrome, a clustering of various traits, is twice as common in transplant patients as in the general population and greatly increase the risk of heart attack and stroke. See:
All patients should be screened annually for risk factors of cardiovascular disease, including a thorough history that assesses lifestyle issues such as smoking, physical activity, nutrition, and any cardiovascular events or therapies since the previous exam. Patients who are at high risk due to anthracycline chemotherapy, chest or total body irradiation, family or personal history, smoking, or other factors should have tests performed as indicated. See:
If you smoke, even if it's just a little or once in a while, there is no safe amount and quitting completely is the best thing you can do for your health. Not only does smoking affect your cardiovascular health, it also increases the risk of a variety of cancers. People who have received transplants are already at increased risk of second cancers. Please, talk to your clinical provider about strategies to quit.
Also, eat a healthy diet and if safe for you, strive to meet recommended physical activity levels. See: